Psychotic Reaction Associated with Postpartum Use of Indomethacin
Indomethacin, like other nonsteroidal anti-inflammatory drugs, exhibits anti-inflammatory, analgesic, and antipyretic properties and is therefore used to treat acute and chronic pain. The mechanism by which nonsteroidal anti-inflammatory drugs produce these effects is not fully understood; however, it is believed to be related to the inhibition of cyclooxygenase, an enzyme that catalyzes the formation of prostaglandins.1 Prostaglandins (for example, bradykinin) are thought to sensitize pain receptors to mechanical or chemical stimulation. 1 In gynecologic and obstetric applications, nonsteroidal anti-inflammatory drugs are useful for treating various pain syndromes thought to result from an increase in serum prostaglandins, such as dysmenorrhea, uterine contractions, and premenstrual physical complaints (back and muscle aches, headache, breast tenderness, and gastrointestinal discomfort). Thirty to sixty percent of patients receiving indomethacin report adverse effects, most involving the central nervous and gastrointestinal systems.1 This report describes a psychotic reaction in a patient who received an indomethacin suppository postpartum.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (email@example.com) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.